Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Is a
Jun 15, 2000

Hi Gentlemen: I am a 37 y.o. male that has been seropositive for 15 years. Prior to starting drug treatment in 1996 my counts (T-Cells and VL) were always good T-cell >600, VL < 10,000. I started treatment in 1996 with viramune, epivir, and now Zerit and have had good success with all my counts. I also started testosterone replacement 100mg SQ weekly in 1999. Over the last 6 months I have noticed an increasing loss of fatty tissue in my arms, legs and butt and have become very vascular in my arms and legs. After discussing this with my MD we concluded that the fat loss was proably due to the Epivir and the testosterone (and the muscle growth) has made me more vascular. To try to offset the fat loss, my MD mentioned maybe stopping my drug treatment for 6 months to see if the fat tissue regains. Do you agree this could be a good option given my counts prior to treatment? Have you heard of doing this to combat the wasting and fat loss? I appreciate your comments/opinions.

Thanks

RW

Response from Dr. Dieterich

Dear RW,

The fat wasting and atrophy can be caused by many things, however, the most likely agents are the nucleoside analogues causing mitochondrial toxicity. Zerit is much more likely to cause this than epivir and many people would switch to another drug than zerit. You can ask your MD to do a serum lactate level, and if it is elevated, then it is the nukes that are doing it. You can stop for a while if you like, or switch to a non zerit regimen. Some people also think that CoQ, riboflavin and carnitine supplements can help this process. Good luck! Douglas T. Dieterich, M.D.


Previous
Keeping you posted - Low Testosterone Levels
Next
Herbal Supplements

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement